Q: Three years ago, I had several scans with iodine for diverticulitis. As a result, I lost weight, couldn’t sleep and developed irregular heartbeats and other signs of hyperthyroidism.
I went to a thyroid doctor, and he found antithyroid antibodies. After three years, my situation has calmed down some, but I still can’t sleep well and have other symptoms of excess thyroid. Besides avoiding iodine, what else can I do to treat my overactive thyroid?
A: Iodine is a common component of contrast media used for medical images such as X-rays and CT scans. Some people react to this exposure by developing thyroid problems.
Some common symptoms of hyperthyroidism include insomnia, anxiety, tremor, heart palpitations, rapid pulse and weight loss. You can learn more about both under- and overactive thyroid in our eGuide to Thyroid Hormones. This online resource is accessible in the Health eGuide section of www.PeoplesPharmacy.com.
There are three ways to treat hyperthyroidism: surgery, radioactive iodine or thyroid-suppressing drugs such as methimazole. Weighing the pros and cons of each is critical. You will need a doctor you can trust to help you assess which treatment is best for you.
Q: I was diagnosed with bipolar disorder and was immediately put on Lamictal and Abilify. In the past two years, I have developed tardive dyskinesia.
When the doctor diagnosed it, she upped my dose of Abilify. She didn’t seem concerned at all, but she told me tardive dyskinesia is irreversible. She didn’t even give me a chance to talk about it!
I am very angry about this. I was never told that Abilify carried a risk of TD. I went on the med because I didn’t know any better.
I am so upset about this because I heard TD can worsen after you discontinue Abilify. I don’t know what to do. I can’t trust my psychiatrist anymore.
I’m thinking about stopping Abilify on my own. I think I can cut the pills in half and then in half again and go very slowly. I feel like I need to act as my own advocate in this situation.
I feel betrayed by the doctor who was supposed to make me feel better. Right now, I have twitches in my hands and legs, grimacing and pursing of my mouth and severe jaw clenching in addition to the tongue rolling in my mouth. Is there anything that will help?
A: Tardive dyskinesia is a devastating consequence of certain psychiatric medications. Older antipsychotic drugs like chlorpromazine (Thorazine) and haloperidol (Haldol) cause this adverse reaction in up to 32% of patients. Newer medications like aripiprazole (Abilify) can trigger TD in 13%.
The uncontrollable muscle movements you describe are typical of TD and can be devastating. Until recently, there were no successful treatments.
Over the past few years, the Food and Drug Administration approved two new medications to treat this condition: valbenazine (Ingrezza) and deutetrabenazine (Austedo). Clinical trials demonstrated that approximately 50% of TD patients who received valbenazine experienced improvement (Therapeutic Advances in Psychopharmacology, May 20, 2019). Deutetrabenazine was helpful for about half the patients with involuntary movements, compared with 20% to 30% of those on placebo.
Both valbenazine and deutetrabenazine have side effects, including drowsiness, dry mouth, restlessness, headache and fatigue.
Do not stop Abilify on your own. A very gradual tapering under medical supervision may be required.